Tornadoes · United States · Alabama · 2012
EF2 tornado, Hayneville to Manack, Alabama, December 25, 2012
From Hayneville to Manack, this EF2 tornado ran 9.6 miles across Lowndes County on December 25, 2012, touching down at 8:32 PM CST and reaching 900 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF2
- Date
- December 25, 2012
- Touchdown
- 8:32 PM CST (02:32 UTC)
- Lifted
- 8:46 PM CST (02:46 UTC)
- On the ground
- 14 minutes
- Path length
- 9.6 miles (15.4 km)
- Path width
- 900 yards (823 m)
- Deaths
- 0
- Injuries
- 0
- County
- Lowndes County
- Touchdown point
- 32.204, -86.604
- Lift-off point
- 32.313, -86.511
- Record number
- 1212252032-01
The damage survey
9 damage points were recorded along this path by NWS BMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 120 mph.
- Shingles removed from a couple of residences. Approximate end point.
- Metal roof peeled off, metal supports collapsed. Dumpster (1200-1400lbs) tossed 250 yards across Hwy. 80
- .Roof mostly removed from SWMH. Several residences with moderate roof damage. Numerous pines snapped at the trunk. \n300yds
- .Snapped hardwood tree. Gutter on elementary school peeled up.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Late Christmas Eve, a well amplified upper level trough dug into the southern Plains. In response, a surface low developed Christmas morning over southern Texas. As the upper low deepened and tilted negatively, the surface low strengthened as it moved eastward. By Christmas afternoon, a swath of severe weather swept across the Deep South, with discrete supercells and a broken line of thunderstorms in trail. These thunderstorms moved across central Alabama during the evening hours, bringing with them strong straight line winds, numerous tornadoes, as well as flooding.
The EF-2 tornado touched down on Highway 97 between Hayneville and Lowndesboro. Hundreds of trees were snapped or uprooted in a half-mile wide swath across Highway 97. The tornado continued to the northeast and intensified as it moved over mainly pastureland. Just south of Highway 80, the tornado struck a farm, significantly damaging a large, well-constructed cattle barn. A second large metal cattle barn was mostly destroyed as well. Numerous power poles were snapped or downed along Highway 80. A heavy-duty dumpster was lofted and thrown approximately 250 yards across Highway 80. Tin roofing material and other debris was lofted and blown over one-quarter mile. The tornado continued across Highway 80, damaging multiple homes along Lake Berry Road. One home had the roof largely removed resulting in the cement block foundation cracking. Three to five additional homes had minor roof damage. The tornado continued northeastward toward the old GE Plastics Plant where it mowed down numerous trees and flipped several empty semi���trailers onto their sides. The tornado lifted just north of the Gate 1 entrance to the plant and east of County Road 37.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
25 minutes of warning. NWS BMX issued a tornado warning for this county at 02:07 UTC, 25 minutes before the tornado touched down, in force until 02:53 UTC.
The county was under a tornado watch, issued at 21:42 UTC and running to 04:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 16:10 UTC | 18:00 UTC | Dense Fog Advisory | BMX |
| 21:42 UTC | 04:00 UTC | Tornado Watch | BMX |
| 00:00 UTC | 21:37 UTC | Wind Advisory | BMX |
| 01:31 UTC | 02:30 UTC | Severe Thunderstorm Warning | BMX |
| 02:07 UTC | 02:53 UTC | Tornado Warning | BMX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 01:01 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Dec 25, 5:31 PM CST, 3 hours 1 minute earlier.
Area forecast discussion, Dec 25, 5:31 PM CST, 3 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 531 PM CST TUE DEC 25 2012 .UPDATE... FOR AVIATION DISCUSSION. && SHORT TERM... PDS TORNADO WATCH NUMBER 692 HAS BEEN ISSUED FOR SEVERAL COUNTIES IN OUR SOUTHWESTERN CWA...IN EFFECT UNTIL 8 PM. OUR CURRENT THINKING IS THAT WE'VE GOT AT LEAST A COUPLE HOURS BEFORE THE SEVERE THREAT STARTS TO RAMP UP IN THE BMX CWA. THE MAIN THING TO WATCH BETWEEN NOW AND THEN IS THE PROGRESS OF THE SURFACE LOW (NOW IN LA) AND ITS ASSOCIATED WARM FRONT (NOW STRETCHING WEST TO EAST ACROSS THE SOUTHERN FIFTH OF AL). AT 18Z...THE SURFACE LOW WAS A BIT FARTHER EAST THAN BOTH THE (12Z RUNS OF THE) NAM AND GFS HAD PREDICTED IT TO BE. IN FACT...THE NAM POSITION AND STRENGTH FORECAST AT 21Z WAS CLOSER TO THE ACTUAL AT 18Z...SO THE NAM IS ALREADY ABOUT 3 HOURS TOO SLOW. THE GFS WAS PRETTY GOOD ON STRENGTH...AND JUST A BIT SLOW (TOO FAR WEST). THE SURFACE PRESSURE FALLS BULLSEYE WAS NEAR GREENVILLE MS...WHICH SUGGESTS THE NORTHWEST MOVEMENT PREDICTED BY THE MODELS IS STILL VALID. SO...EVERYTHING BASICALLY HINGES ON THE WARM FRONT. ALL THE SURFACE BASED INSTABILITY WAS (AT 18Z) STILL SOUTH OF OUR CWA. BUT AS THE CURRENT LARGE RAIN MASS MOVES NORTHWARD...AND THE SURFACE LOW DEEPENS AND MOVES CLOSER TO ALABAMA...SOUTH WINDS SHOULD HELP PUSH THAT WARM FRONT NORTHWARD. THAT IS LIKELY TO LEAD TO DESTABILIZATION...WHICH IS ALSO EXPECTED TO SPREAD A GOOD BIT TO THE NORTH. THERE IS NO LACK OF SHEAR. THE MISSING INGREDIENT RIGHT NOW IS INSTABILITY. TIMING FOR THE HIGHEST SEVERE THREAT LARGELY DEPENDS ON STORM MODE. IF THERE IS NO SEVERE CELL DEVELOPMENT AHEAD OF THE MAIN LINE OF STORMS...THEN THE SEVERE WINDOW OF OPPORTUNITY IS RELATIVELY DECREASED. I'VE ROUGHLY TIMED IT OUT TO START AROUND 5 PM IN THE FAR WEST AND LAST AT LATE AS 2 AM IN THE EAST. IF DISCRETE CELLS WERE TO DEVELOP AHEAD OF THE MAIN LINE...THEN THAT WOULD ADD TIME ON TO THE BEGINNING OF THE PRECEDING TIMING. /61/ LONG TERM... THE COLD FRONT WILL PUSH TO THE EAST OF CENTRAL ALABAMA BY 12Z TOMORROW. IN ITS WAKE...LIGHT RAIN WILL BE POSSIBLE...AS THE LOW MOVES TO THE NORTHEAST OF THE AREA. A STRONG PRESSURE GRADIENT WILL CAUSE WINDS TO BE SUSTAINED ABOVE 20 MPH...WITH GUSTS ABOUT 30 MPH...SO A WIND ADVISORY SEEMS APPROPRIATE FOR ALL OF CENTRAL ALABAMA THROUGH 00Z THURSDAY. HIGH PRESSURE WILL SETTLE INTO THE AREA...WITH MUCH COLDER AIR FILTERING IN FROM THE NORTHWEST. MOVING INTO FRIDAY...LOW PRESSURE WILL DEVELOP ALONG THE NORTHERN GULF COAST AND THEN MOVE TO THE NORTHEAST...PULLING MOISTURE INTO CENTRAL ALABAMA. A SHORTWAVE WILL ALSO MOVE THROUGH AND AID IN THE DEVELOPMENT OF SHOWERS AHEAD OF A COLD FRONT. THE COLD FRONT WILL PUSH THE SHOWERS THROUGH THE AREA DURING THE OVERNIGHT HOURS FRIDAY AND INTO SATURDAY. STILL DOES NOT LOOK LIKE TEMPERATURES WILL BE LOW ENOUGH TO SUPPORT FROZEN PRECIP. BEYOND SATURDAY...THE FORECAST THROUGH REMAIN DRY THROUGH THE REST OF THIS PACKAGE. 73 && .AVIATION... 00Z TAF DISCUSSION WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS ALL OF THE SITES ENDING FROM WEST TO EAST THROUGH 08Z. EXPECTING MVFR TO IFR CIGS AT TIMES FOR ALL SITES AS WELL. THUNDERSTORMS WILL POSE A RISK FOR VERY STRONG WINDS AS WELL. WINDS WILL SHIFT BEHIND THE COLD FRONT OVERNIGHT TO WEST-SOUTHWEST WITH MVFR CIGS CONTINUING THROUGH TOMORROW. 87/GRANTHAM && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 45 45 29 46 27 / 100 30 10 10 10 ANNISTON 46 44 29 48 29 / 100 30 10 10 10 BIRMINGHAM 41 44 29 47 30 / 100 20 10 10 10 TUSCALOOSA 40 45 30 50 33 / 100 20 10 10 10 CALERA 42 44 30 49 32 / 100 20 10 10 10 AUBURN 48 48 32 49 35 / 100 20 10 10 10 MONTGOMERY 46 49 31 52 31 / 100 10 0 10 10 TROY 45 49 29 51 31 / 100 10 0 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 6 PM CST WEDNESDAY FOR THE FOLLOWING COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK... CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE... COOSA...DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...HALE... JEFFERSON...LAMAR...LEE...LOWNDES...MACON...MARENGO...MARION... MONTGOMERY...PERRY...PICKENS...PIKE...RANDOLPH...RUSSELL... SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA... TUSCALOOSA...WALKER...WINSTON. && 61/73/87
Hazardous weather outlook, Dec 25, 8:16 PM CST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BIRMINGHAM AL 816 PM CST TUE DEC 25 2012 ALZ011>015-017>050-261200- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 816 PM CST TUE DEC 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. THROUGH 1 AM...TORNADOES...DAMAGING STRAIGHT LINE WINDS...AND LARGE HAIL ARE ALL POSSIBLE TO THE EAST OF A QUICKLY ADVANCING SQUALL LINE MOVING THROUGH CENTRAL ALABAMA. SOME OF THE TORNADOES COULD BE STRONG. THE THREAT COULD LAST THROUGH 1 AM FOR AREAS NEAR THE GEORGIA STATE LINE. THE GREATEST THREAT AREA WILL BE ALONG AND TO THE SOUTHEAST OF A LINE FROM SELMA...TO CLANTON... TO ALEX CITY...TO LAFAYETTE. ADDITIONALLY...WINDS OUTSIDE THUNDERSTORM AREAS MAY BECOME GUSTY WITH A FEW GUSTS INTO THE 30 TO 35 MPH RANGE OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY. WINDS WILL BE RATHER BREEZY WEDNESDAY ACROSS CENTRAL ALABAMA BEHIND A STRONG COLD FRONT. SUSTAINED WINDS OF 15 TO 25 MPH WITH GUSTS OF 30 TO 40 MPH...ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NECESSARY THROUGH EARLY WEDNESDAY MORNING.
In the hours before
Local storm report, Dec 25, 6:14 PM CST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
614 PM CST TUE DEC 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM TSTM WND DMG GALLION 32.50N 87.72W
12/24/2012 HALE AL EMERGENCY MNGR
TREES DOWN AND PROPERTY DAMAGE NEAR GALLION.
&&
SUNGERSpecial weather statement, Dec 25, 6:33 PM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
633 PM CST TUE DEC 25 2012
ALZ024-025-034-035-260130-
BIBB AL-CHILTON AL-JEFFERSON AL-SHELBY AL-
633 PM CST TUE DEC 25 2012
...SIGNIFICANT WEATHER ADVISORY FOR SHELBY...JEFFERSON...NORTHERN
CHILTON AND BIBB COUNTIES UNTIL 730 PM CST...
AT 628 PM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM WEST JEFFERSON TO WEST
BLOCTON TO 6 MILES SOUTHEAST OF MERTZ...AND MOVING EAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
HUEYTOWN...
BRENT...
BESSEMER...
CENTREVILLE...
FAIRFIELD...
&&
LAT...LON 3377 8665 3377 8654 3366 8653 3356 8655
3355 8652 3338 8651 3284 8669 3284 8732
3323 8717 3324 8712 3322 8711 3325 8706
3327 8707 3331 8715 3365 8709 3366 8706
3373 8704 3379 8667
TIME...MOT...LOC 0033Z 254DEG 35KT 3364 8697 3320 8706
3285 8726
14Special weather statement, Dec 25, 6:40 PM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
640 PM CST TUE DEC 25 2012
ALZ049-260115-
PIKE AL-
640 PM CST TUE DEC 25 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIKE COUNTY UNTIL
715 PM CST...
AT 635 PM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 7 MILES WEST OF ARITON...OR 7 MILES SOUTH OF
BRUNDIDGE...MOVING NORTHEAST AT 40 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
BRUNDIDGE...
BRUNDIDGE MUNICIPAL AIRPORT...
MONTICELLO...
JOSIE...
&&
LAT...LON 3163 8594 3187 8576 3188 8566 3186 8567
3180 8567 3178 8566 3173 8571 3171 8571
3170 8572 3167 8571 3162 8574 3161 8589
TIME...MOT...LOC 0040Z 207DEG 35KT 3166 8581
GRANTHAMLocal storm report, Dec 25, 6:56 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
656 PM CST TUE DEC 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM TSTM WND DMG 4 E LAKE TUSCALOOSA BIN 33.38N 87.54W
12/24/2012 TUSCALOOSA AL EMERGENCY MNGR
TREE DOWN NEAR US HWY 69 AND TIERCE PATTON ROAD
&&
SUNGERLocal storm report, Dec 25, 7:50 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
750 PM CST TUE DEC 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 5 SE ARCOLA 32.50N 87.72W
12/25/2012 HALE AL BROADCAST MEDIA
EXTENSIVE DAMAGE TO TWO MOBILE HOMES OFF HIGHWAY 80
BETWEEN DEMOPOLIS AND HIGHWAY 69 CROSS OVER. ROOF BLOWN
OFF ONE MOBILE HOME.
&&
SUNGERSpecial weather statement, Dec 25, 7:58 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
758 PM CST TUE DEC 25 2012
ALZ019-027-028-260245-
CALHOUN AL-CLAY AL-TALLADEGA AL-
758 PM CST TUE DEC 25 2012
...SIGNIFICANT WEATHER ADVISORY FOR TALLADEGA...NORTHERN CLAY AND
SOUTHWESTERN CALHOUN COUNTIES UNTIL 845 PM CST...
AT 755 PM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF ODENVILLE
TO ALPINE BAY RESORT TO WINTERBORO...AND MOVING EAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
TALLADEGA...
WEST END-COBB TOWN...
COBB TOWN...
ASHLAND...
SAKS...
&&
LAT...LON 3322 8575 3320 8633 3347 8630 3352 8627
3349 8626 3355 8618 3359 8622 3359 8619
3363 8616 3369 8621 3370 8619 3367 8615
3371 8614 3375 8608 3376 8582 3356 8579
3347 8589 3347 8579 3350 8575
TIME...MOT...LOC 0158Z 270DEG 34KT 3365 8627 3342 8621
3329 8624
27The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Birmingham, AL (KBMX), 00:00Z
2.5 hours before the tornado, 105 km from the path. December 26, 2012.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -78 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 563 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 696 m²/s²
- 0-3 km storm-relative helicity
- 921 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
- 0-3 km lapse rate
- 5.3 K/km
Birmingham, AL (KBMX), 12:00Z
9.5 hours after it, 105 km from the path. December 26, 2012.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -89876 J/kg
- Surface CAPE
- 4 J/kg
- Mixed-layer LCL
- 928 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 2.7 K/km
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 01:25 UTC | LIGHTNING | 2 W Deatsville | Autauga, AL | A HOME WAS STRUCK BY LIGHTNING AND CAUSED A FIRE. |
| 02:09 UTC | TORNADO 1 | 3 Ssw Fostoria | Lowndes, AL | ALONG THE PATH, THERE WAS ONLY TREE DAMAGE. THE TORNADO WAS RATED AN EF-1 WITH WINDS OF 105 MPH. THE PATH WAS 2 MILES LONG AND 300 YARDS WIDE AT ITS WIDEST POINT. |
| 02:09 UTC | TORNADO | 3 Ssw Fostoria | Lowndes, AL | ALONG THE PATH, THERE WAS ONLY TREE DAMAGE. THE TORNADO WAS RATED AN EF-1 WITH WINDS OF 105 MPH. THE PATH WAS 2 MILES LONG AND 300 YARDS WIDE AT ITS WIDEST POINT. |
| 02:26 UTC | TORNADO | 2 Ssw Mosses | Lowndes, AL | ALONG THE PATH, THERE WAS SEVERAL HOMES WITH SHINGLE DAMAGE AND SOME MINOR DAMAGE TO AN ELEMENTARY SCHOOL. THE STORM WAS RATED AN EF-0 WITH WINDS OF 75 MPH. IT WAS ON THE GROUND FOR 0.6 MILES AND WAS ONLY 75 YARDS WIDE A |
| 02:32 UTC | TORNADO 2 | 2 Nw Hayneville | Lowndes, AL | ALONG THE PATH, MULTIPLE HOMES WERE DAMAGED, TWO CATTLE BARNS WERE DESTROYED, FLIPPED SEVERAL SEMI-TRAILERS AT THE OLD GE PLANT AND MOWED DOWN HUNDREDS OF TREES. THE LENGTH OF THE PATH WAS 9.55 MILES, IT WAS 900 YARDS WI |
| 02:37 UTC | TSTM WND DMG | 3 N Hayneville | Lowndes, AL | MULTIPLE TREES DOWN ON HIGHWAY 97 BETWEEN LOWNDESBORO AND HAYNEVILLE. POSSIBLE TORNADO. |
| 02:42 UTC | TSTM WND DMG | 4 E Lowndesboro | Lowndes, AL | FARM DAMAGED ALONG FREDERICK DOUGLAS RD NEAR HIGHWAY 80. POSSIBLE TORNADO. |
| 02:45 UTC | TSTM WND DMG | 5 W Cantelous | Lowndes, AL | TREES DOWN ALONG LAKE BERRY ROAD. ROAD IMPASSABLE. POSSIBLE TORNADO. |
| 02:46 UTC | TSTM WND DMG | 3 S Cantelous | Montgomery, AL | TREES AND POWERLINES BLOWN DOWN ON HIGHWAY 80 WEST OF DANNELLY FIELD. HIGHWAY BLOCKED. |
| 02:46 UTC | TSTM WND DMG | Prattville | Autauga, AL | A FEW TREES WERE BLOWN DOWN IN AND AROUND PRATTVILLE. A VEHICLE RAN INTO A DOWNED TREE ON HIGHWAY 31. |
| 03:05 UTC | TSTM WND DMG | 5 Sse Millbrook | Elmore, AL | ONE METAL BARN WAS DESTROYED AND ONE BARN HAD THE METAL ROOF REMOVED. |
| 03:15 UTC | HAIL 0.25 | Santuck | Elmore, AL | A FEW REPORTS OF PEA SIZED HAIL WERE RECEIVED. |
| 03:30 UTC | HEAVY RAIN 0 | Prattville | Autauga, AL | MINOR FLOODING WAS REPORTED IN SEVERAL LOCATIONS IN AND AROUND PRATTVILLE. RADAR ESTIMATED 1 TO 2 INCHES IN A SHORT PERIOD OF TIME. |
| 03:30 UTC | TSTM WND DMG | 8 Ne Georgiana | Butler, AL | SEVERAL TREES AND POWER LINES BLOWN DOWN ALONG COUNTY ROAD 24 AND COUNTY ROAD 45. |
| 03:38 UTC | TSTM WND DMG | 1 Ne Mashville | Butler, AL | BARN DESTROYED. |
| 03:38 UTC | TSTM WND DMG | E Mashville | Butler, AL | MODULAR HOME PORCH BLOWN OFF AND ROOF PEELED OFF. SEVERAL TREES AND POWER LINES DOWN IN THE AREA. |
| 03:40 UTC | TORNADO | 1 S Greenville | Butler, AL | MODULAR HOME PORCH BLOWN OFF AND ROOF PEELED OFF. TREES AND POWER LINES DOWN. |
| 04:20 UTC | TSTM WND DMG | Ramer | Montgomery, AL | POWER LINES DOWN NEAR INTERSECTION OF LONG RD AND MT. LEBANON RD |
| 04:29 UTC | TORNADO 1 | 1 S Waugh | Montgomery, AL | ALONG THE PATH, THERE WAS PRIMARILY TREE DAMAGE AS APPROXIMATELY FIFTY TREES WERE EITHER SNAPPED OR UPROOTED. THERE WAS ALSO MINOR SHINGLE DAMAGE TO ONE SINGLE-FAMILY RESIDENCE NEAR THE BEGINNING OF THE DAMAGE PATH. THE |
| 04:38 UTC | TSTM WND DMG | 2 Se Mitchell | Bullock, AL | A FEW LARGE TREES WERE BLOWN DOWN AND BLOCKED THE ROADWAY NEAR THE FITZPATRICK COMMUNITY. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2012 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of December 25, 2012
32 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| December 25 | 9:05 AM CST | EF3 | Houston, TX | 9.7 | 300 | $700,000 | ||
| December 25 | 9:40 AM CST | EF0 | Houston, TX | 0.3 | 30 | |||
| December 25 | 12:15 PM CST | EF0 | Vernon Parish, LA | 0.2 | 50 | $1,000 | ||
| December 25 | 12:43 PM CST | EF0 | Vernon Parish, LA | 2.2 | 200 | $25,000 | ||
| December 25 | 12:45 PM CST | EF2 | Rapides Parish, LA | 4.6 | 500 | 1 | $2.0 million | |
| December 25 | 12:50 PM CST | EF2 | Rapides Parish, LA | 0.8 | 200 | $2.0 million | ||
| December 25 | 1:19 PM CST | EF1 | Catahoula Parish, LA | 2.5 | 300 | $75,000 | ||
| December 25 | 2:31 PM CST | EF1 | Wilkinson, MS | 2.8 | 250 | 1 | $250,000 | |
| December 25 | 3:15 PM CST | EF1 | Marengo, AL | 4.7 | 100 | |||
| December 25 | 3:20 PM CST | EF3 | Pearl River, MS | 24.1 | 175 | 8 | $2.5 million | |
| December 25 | 3:31 PM CST | EF0 | Coffee, AL | 0.0 | 10 | $2,000 | ||
| December 25 | 3:35 PM CST | EF2 | Lawrence, MS | 8.4 | 440 | 7 | $200,000 | |
| December 25 | 3:45 PM CST | EF2 | Stone, MS | 8.0 | 100 | |||
| December 25 | 3:55 PM CST | EF2 | Forrest, MS | 28.6 | 300 | 4 | $200,000 | |
| December 25 | 4:09 PM CST | EF1 | Jones, MS | 1.2 | 100 | $50,000 | ||
| December 25 | 4:21 PM CST | EF0 | Crenshaw, AL | 0.2 | 50 | |||
| December 25 | 4:28 PM CST | EF0 | Crenshaw, AL | 0.1 | 20 | |||
| December 25 | 4:35 PM CST | EF0 | Lauderdale, MS | 2.3 | 50 | $55,000 | ||
| December 25 | 4:45 PM CST | EF2 | Choctaw, AL | 5.9 | 880 | |||
| December 25 | 4:54 PM CST | EF2 | Mobile, AL | 5.2 | 200 | $1.4 million | ||
| December 25 | 5:27 PM CST | EF1 | Dale, AL | 5.4 | 300 | |||
| December 25 | 5:50 PM CST | EF1 | Marengo, AL | 5.9 | 500 | |||
| December 25 | 5:53 PM CST | EF1 | Washington, AL | 2.2 | 110 | |||
| December 25 | 6:00 PM CST | EF2 | Clarke, AL | 24.8 | 150 | |||
| December 25 | 6:05 PM CST | EF0 | Coffee, AL | 13.9 | 25 | $5,000 | ||
| December 25 | 6:20 PM CST | EF0 | Jefferson Parish, LA | 0.8 | 25 | $10,000 | ||
| December 25 | 6:36 PM CST | EF1 | Wilcox, AL | 5.0 | 80 | |||
| December 25 | 7:22 PM CST | EF1 | Mobile, AL | 6.7 | 100 | |||
| December 25 | 8:09 PM CST | EF1 | Lowndes, AL | 2.0 | 300 | |||
| December 25 | 8:26 PM CST | EF0 | Lowndes, AL | 0.6 | 75 | |||
| December 25 | 10:24 PM CST | EF2 | Pike, AL | 15.7 | 600 | 2 | ||
| December 25 | 10:29 PM CST | EF1 | Montgomery, AL | 0.7 | 100 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.